Hail, Cowley
- When
- June 16, 4:45 PM CST to 4:46 PM CST
- Where
- Cowley County, 2.65 mi SW of Arkansas City
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.040, -97.080
A decent sized outbreak occurred during the evening of June 16th and lingered into the early morning hours of the 17th. The hazards ranged from hail up to the size of golf balls to wind speeds in the 80 mph range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A decent sized outbreak occurred during the evening of June 16th and lingered into the early morning hours of the 17th. The hazards ranged from hail up to the size of golf balls to wind speeds in the 80 mph range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:14 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 311 PM CDT SUN JUN 16 2013 A RATHER COMPLICATED SCENARIO IS UNDERWAY ACROSS THE CENTRAL PLAINS THIS AFTERNOON. AN OUTFLOW BOUNDARY WAS LOCATED ACROSS CENTRAL KANSAS FROM NEAR KHUT EXTENDING NORTH AND WEST TOWARD NORTON KANSAS AT 2 PM CDT. CU HAS DEVELOPED ON THE COOL SIDE OF THIS OUTFLOW BOUNDARY WHILE THE OPERATIONAL ECM RAP SHOWS MINIMAL CINH WITHIN AN AXIS OF 2000-2500 J/KG. THIS BOUNDARY MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION BY LATE AFTERNOON. ANOTHER DIFFUSE OUTFLOW BOUNDARY WAS SITUATED NEAR THE OKLAHOMA STATE LINE WHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ESPECIALLY SOUTH OF THE STATE LINE. FURTHER NORTH AND WEST ANOTHER OUTFLOW BOUNDARY WAS SURGING SOUTH ACROSS WESTERN NEBRASKA WHILE HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS THE FRONT RANGE DOWNSTREAM OF A PV ANOMALY TRANSLATING EASTWARD ACROSS THE CENTRAL ROCKIES. THE LATEST 12Z SUITE OF MODEL DATA HAS SHIFTED THE QPF AXIS A BIT FURTHER WEST TONIGHT...HOWEVER THIS AREA REMAINS OVERTURNED FROM DEEP MOIST CONVECTION LAST NIGHT/EARLY TODAY. ANY ACTIVITY DEVELOPING ALONG THE OUTFLOW BOUNDARY ACROSS CENTRAL KANSAS WOULD BE STEERED TOWARD SOUTH CENTRAL KANSAS THIS EVENING WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS MAY PROPAGATE SOUTHEASTWARD OFF THE HIGH PLAINS OF WESTERN KANSAS LATE TONIGHT WHILE MERGING WITH THE ACTIVITY DRIFTING SOUTH OUT OF NEBRASKA. WILL MAINTAIN HIGH POPS ACROSS MUCH OF CENTRAL/SOUTH CENTRAL KANSAS TONIGHT WHILE THE THREAT FOR FLOODING OVER SOUTHEAST KANSAS APPEARS TO HAVE DIMINISHED SLIGHTLY...HOWEVER NO PLANS TO REMOVE THE FLOOD WATCH AT THIS TIME GIVEN RAINFALL AMOUNTS BETWEEN 2-3 INCHES A FEW LOCATIONS. MAINTAINED POPS ACROSS MAINLY SOUTHEAST KANSAS THROUGH EARLY AFTERNOON ON MONDAY WITH SOME TIMING DIFFERENCES...HOWEVER BY LATE AFTERNOON TEMPERATURES ARE EXPECTED RECOVER INTO THE LOW TO MID 80S WITHIN A STABLE AIRMASS BEHIND THE DEPARTING MCS. THERE IS SOME CONCERN FOR CONTINUED OVERNIGHT CONVECTION MOVING EASTWARD OFF THE HIGH PLAINS MONDAY NIGHT AND AGAIN ON TUESDAY NIGHT ACROSS MAINLY CENTRAL KANSAS. HOWEVER BETTER CHANCES FOR DEEP MOIST CONVECTION MAY ARRIVE TOWARD THE MIDDLE OF THE WEEK AS A MORE ROBUST SHORTWAVE TROUGH MOVES OVER THE CENTRAL AND NORTHERN PLAINS. SEASONABLE TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH HIGHS IN THE 80S AND LOW IN THE 60S. -MCGUIRE .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 311 PM CDT SUN JUN 16 2013 LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE EASTERN THIRD OF KANSAS ON THURSDAY AS A SHORTWAVE EXITS THE AREA. A RIDGE OVER THE CENTRAL U.S. WILL STAY PLANTED FOR MOST OF THIS TIME FRAME WITHOUT A BREAKDOWN IN THE FLOW PATTERN UNTIL LATE IN THE WEEKEND WHEN A TROUGH MOVES OVER THE NORTHERN U.S. THERE IS MODEL DISAGREEMENT IN THE LOCATION AND TIMING OF A WAVE AHEAD OF THE MAIN TROUGH. THUS ANY IMPACT TO THE AREA COULD ONLY BE CONSIDERED PRELIMINARY AT THIS TIME. THE RIDGE IN PLACE WILL HELP SET THE STAGE FOR TEMPERATURES CLIMBING ABOVE 90 ONCE MORE. -JUANITA && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 105 PM CDT SUN JUN 16 2013 MAIN AVIATION CONCERNS WILL BE TIMING AND EVOLUTION OF CONVECTIVE CHANCES THIS AFTERNOON AND TONIGHT. TWO AREAS OF CONCERN LATE THIS AFTERNOON. INITIAL CHANCES WILL BE ALONG REMNANT OUTFLOW BOUNDARIES CURRENTLY OVER CEN KS AND ANOTHER JUST NORTHWEST OF KCNU. AFTERNOON DIURNAL HEATING COULD LEAD TO A CHANCE OF TSRA IN AND NEAR THE KRSL AND KCNU TAF SITES. SO WILL WITH A VCTS FOR LATE THIS AFTERNOON FOR THIS CHANCE. NEXT CONCERN WILL BE CONVECTION LATE THIS EVENING EXPECTED TO CONGEAL INTO A COMPLEX OF TSRA OVER THE HIGH PLAINS. THIS COMPLEX IS EXPECTED TO PUSH EAST-SOUTHEAST INTO SOUTH CEN AND CEN KS LATE THIS EVENING AND OVERNIGHT. SO WILL GO WITH VCTS INITIALLY AROUND 03-04Z/MON...AND GO WITH PREVAILING TSRA 06Z/MON FOR THE KRSL AND KHUT/KICT TAFS AS THIS SYSTEM MOVES ACROSS THE AREA. WILL ALSO GO WITH SOME VARIABLE GUSTY WINDS OF 25G235KT AS THIS SYSTEM MOVES THROUGH AS WELL. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 85 64 84 / 80 60 10 10 HUTCHINSON 67 85 63 84 / 80 50 10 10 NEWTON 67 84 63 83 / 70 50 10 10 ELDORADO 67 84 63 83 / 70 50 10 10 WINFIELD-KWLD 68 85 65 84 / 80 60 10 10 RUSSELL 65 85 61 84 / 70 20 20 10 GREAT BEND 65 86 62 84 / 70 20 20 10 SALINA 66 85 62 84 / 60 20 10 10 MCPHERSON 66 85 62 83 / 80 40 10 10 COFFEYVILLE 68 83 65 85 / 70 70 10 10 CHANUTE 68 84 63 84 / 60 70 0 0 IOLA 68 83 62 83 / 60 60 0 0 PARSONS-KPPF 68 83 64 84 / 70 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY AFTERNOON FOR KSZ071-072-094>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT SUN JUN 16 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A LARGE COMPLEX OF THUNDERSTORMS WILL DRIFT SOUTHEAST IMPACTING MUCH OF THE AREA LATE TONIGHT...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN HAZARDS. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST KANSAS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHEAST KANSAS MONDAY MORNING WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MEANWHILE...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT SUN JUN 16 2013 KSZ092-162130- SUMNER- 347 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 18 MILES EAST OF ANTHONY... AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3737 9752 3713 9751 3713 9780 3735 9780 TIME...MOT...LOC 2047Z 266DEG 5KT 3723 9771 KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 504 PM CDT SUN JUN 16 2013 KSZ092-093-162245- COWLEY-SUMNER- 504 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 14 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3729 9702 3704 9701 3708 9726 3723 9726 TIME...MOT...LOC 2205Z 264DEG 7KT 3715 9718
The Wichita radar (KICT), 75 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
10 hail, 8 thunderstorm wind, 3 heavy rain. Local standard time, as filed.
Lasted for approximately 12 minutes.
Official wind report.
The winds were sustained for about 10 minutes.
Lasted for about 10 minutes.
Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.
Trees of 8 to 9 inches in diameter were reported to have blown down. A few power poles were also blown down. At Sterling Lake, a couple of Cottonwood Trees with diameters of 3.5 feet were blown down.
Winds were sustained for approximately 10 minutes.
This is an official reading.
A 4 inch tree limb was blown down.
Measured by a KAKE Channel 10 Storm tracker.
Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.
Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468767, 468768, 468769, 468771, 468773, 468775, 468774, 468776, 468777, 468778, 468784, 468785, 468786, 468779, 468782, 468788, 468787, 468790, 468789, 468780, 468781.